Skip to content

Side effect

Diarrhea on GLP-1 medicines

Diarrhea is one of the top stomach side effects in GLP-1 trials, and high-fat meals are a common trigger people do not expect.

Clinician review pending Updated

In short

Loose stools are common in the early weeks of a GLP-1 and after dose increases. Most cases are mild, but ongoing diarrhea can drain fluids and needs attention.

How common it is on each medicine

Wegovyplacebo 16%
30.0%
Zepboundplacebo 7%
23.0%
Saxendaplacebo 9%
21.0%
Mounjaroplacebo 9%
17.0%
Trulicityplacebo 7%
13.0%
Victozaplacebo 4%
12.0%
Rybelsusplacebo 4%
10.0%
Ozempicplacebo 2%
9.0%
Highest label rate across doses. Different trials, so compare with care.

Label rates vs placebo

MedicineRatePlaceboIngredient
Zepbound19% to 23%7%tirzepatide
Wegovy30%16%semaglutide
Ozempic9%2%semaglutide
Mounjaro12% to 17%9%tirzepatide
Rybelsus9% to 10%4%oral semaglutide
Saxenda21%9%liraglutide
Trulicity9% to 13%7%dulaglutide
Victoza10% to 12%4%liraglutide

Why it happens

GLP-1 medicines change how the gut moves food and fluid. That can speed things up lower in the gut even while the stomach empties more slowly.

Diet changes also play a part. Sugar alcohols in protein bars, large amounts of fat and sudden jumps in fiber can all loosen stools.

When it starts and fades

Diarrhea is most common in the first weeks of treatment and after dose steps. In the trials, stomach side effects were mostly mild to moderate and most frequent during dose escalation.

For many people it settles as the body adjusts. If it persists beyond a few days, or comes with signs of dehydration, contact your prescriber.

What helps

  • Drink extra fluids, and consider an oral rehydration drink if stools are frequent.
  • Limit greasy foods, very spicy dishes and large servings of dairy if they bother you.
  • Check labels for sugar alcohols like sorbitol and maltitol in bars and shakes.
  • Eat smaller, simpler meals until things settle.
  • Add fiber slowly rather than all at once.
  • Keep notes on foods and timing to spot your personal triggers.

Related side effects

Read next

Common questions

Why do I get diarrhea on Mounjaro?

Tirzepatide changes how the gut moves food and fluid, and diet changes can add to it. It is a known label side effect and is most common after dose increases.

Can I take anti-diarrhea medicine on a GLP-1?

Ask your prescriber or pharmacist before taking any over-the-counter medicine, so they can check it fits your situation.

Will diarrhea affect how my medicine works?

For injected GLP-1s, the drug is absorbed under the skin, not through the gut. Ongoing diarrhea is still worth reporting because of fluid loss.

Sources

  1. DailyMed: FDA prescribing information for each medicine

Clinician review pending. Drafted from primary sources and waiting for sign-off by a licensed clinician (MD, DO or PharmD) before launch. Every number is checked against its source. Drug facts are re-checked quarterly, prices monthly and whenever a label changes. How we review · Report an error